Alert archive / Nebraska / Tornado Warnings in 2024
Tornado Warning 4, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at Apr 16, 2024, 2:45 AM CDT for 4 counties in Nebraska. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 16, 2024, 2:45 AM CDT (07:45 UTC)
- Expired
- Apr 16, 2024, 3:15 AM CDT
- In force
- 30 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Adams County, NE, Clay County, NE, Nuckolls County, NE, Webster County, NE
The radar
The Grand Island radar (KUEX), 23 km from the middle of the area, began a volume at 07:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 2:45 AM CDT | TSTM WND GST 63 | 4 Nnw Bostwick, NE | |
| Apr 16, 2:48 AM CDT | TSTM WND GST 78 | 7 Wsw Nelson, NE | via Davis personal weather station. Mesovortex passed directly over this location at the time of the severe gust. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 8:07 PM CDT | Tornado Watch | SPC | 8 hr |
| Apr 16, 2:14 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 860 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1961 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 262 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.5
The text
As transmitted.
883
WFUS53 KGID 160745
TORGID
NEC001-035-129-181-160815-
/O.NEW.KGID.TO.W.0004.240416T0745Z-240416T0815Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
245 AM CDT Tue Apr 16 2024
The National Weather Service in Hastings has issued a
* Tornado Warning for...
Southwestern Clay County in south central Nebraska...
Western Nuckolls County in south central Nebraska...
Northeastern Webster County in south central Nebraska...
Southeastern Adams County in south central Nebraska...
* Until 315 AM CDT.
* At 245 AM CDT, a severe thunderstorm capable of producing a tornado
was located over Rosemont, or 22 miles south of Hastings, moving
northeast at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Lawrence around 250 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4002 9815 4022 9840 4052 9829 4040 9796
TIME...MOT...LOC 0745Z 210DEG 39KT 4027 9833
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Wesely2 follow-up statements
619
WWUS53 KGID 160804
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
304 AM CDT Tue Apr 16 2024
NEC001-181-160813-
/O.CAN.KGID.TO.W.0004.000000T0000Z-240416T0815Z/
Webster NE-Adams NE-
304 AM CDT Tue Apr 16 2024
...THE TORNADO WARNING FOR NORTHEASTERN WEBSTER AND SOUTHEASTERN
ADAMS COUNTIES IS CANCELLED...
The tornadic thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 500 AM CDT for south central
Nebraska. A Tornado Watch also remains in effect until 800 AM CDT for
south central Nebraska.
&&
LAT...LON 4021 9806 4037 9827 4052 9828 4040 9796
TIME...MOT...LOC 0803Z 215DEG 41KT 4036 9810
$$
NEC035-129-160815-
/O.CON.KGID.TO.W.0004.000000T0000Z-240416T0815Z/
Clay NE-Nuckolls NE-
304 AM CDT Tue Apr 16 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 AM CDT FOR
SOUTHWESTERN CLAY AND NORTH CENTRAL NUCKOLLS COUNTIES...
At 303 AM CDT, a severe thunderstorm capable of producing a tornado
was located over Deweese, or 22 miles southeast of Hastings, moving
northeast at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Fairfield around 310 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4021 9806 4037 9827 4052 9828 4040 9796
TIME...MOT...LOC 0803Z 215DEG 41KT 4036 9810
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Wesely602 WWUS53 KGID 160813 SVSGID Severe Weather Statement National Weather Service Hastings NE 313 AM CDT Tue Apr 16 2024 NEC035-129-160823- /O.EXP.KGID.TO.W.0004.000000T0000Z-240416T0815Z/ Clay NE-Nuckolls NE- 313 AM CDT Tue Apr 16 2024 ...THE TORNADO WARNING FOR SOUTHWESTERN CLAY AND NORTH CENTRAL NUCKOLLS COUNTIES WILL EXPIRE AT 315 AM CDT... The tornado threat has diminished and the Tornado Warning has been cancelled. However, large hail and damaging winds remain likely and a Severe Thunderstorm Warning remains in effect for the area. A Tornado Watch remains in effect until 500 AM CDT for south central Nebraska. A Tornado Watch also remains in effect until 800 AM CDT for south central Nebraska. && LAT...LON 4021 9806 4037 9827 4052 9828 4040 9796 TIME...MOT...LOC 0813Z 210DEG 39KT 4043 9805 $$ Wesely
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Apr 16, 12:36 AM CDT, 2 hours 9 minutes earlier. Its key messages:
- Thunderstorms develop and move through the area tonight. A few storms are possible as early as 6pm, but the main timeframe is expected to be 10pm to 4am.
- Tornadoes, very large hail, and damaging winds are all possible. And this threat continues well into the overnight.
- Additional rain and thunderstorms are expected Tuesday, especially across Nebraska, but the main severe risk will shift east of us.
- Turning cooler through the week and into the weekend, with off and on precipitation chances.
Area forecast discussion, Apr 16, 12:36 AM CDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Hastings NE 1236 AM CDT Tue Apr 16 2024 .KEY MESSAGES... - Thunderstorms develop and move through the area tonight. A few storms are possible as early as 6pm, but the main timeframe is expected to be 10pm to 4am. - Tornadoes, very large hail, and damaging winds are all possible. And this threat continues well into the overnight. - Additional rain and thunderstorms are expected Tuesday, especially across Nebraska, but the main severe risk will shift east of us. - Turning cooler through the week and into the weekend, with off and on precipitation chances. && .UPDATE... Issued at 909 PM CDT Mon Apr 15 2024 - Various notes regarding the overnight severe weather threat: 1) A legitimate severe storm threat with all hazards possible (large hail, damaging winds, a few tornadoes) most definitely STILL EXISTS for the vast majority of our coverage area (CWA) overnight, and recently issued Tornado Watch 113 is currently valid until 3 AM for all of our KS counties along with our NE counties along/south of I-80 and along/west of Highway 281. Further overnight expansion of this Watch (or perhaps a new Watch) is quite possible. 2) Potential development several hours ago (that prompted the since cancelled/replaced Severe T-storm Watch for 4 of our west-northwestern most counties) ended up tracking well- northwest of our CWA, with capping keeping any other convection at bay locally. 3) This always was expected to be a MAINLY OVERNIGHT (aka late) "main show" for our CWA, which is actually a bit unusual for so early in the convective season. Above all else, folks need to remain unusually vigilant and have a way to receive Warnings at a time of night that may be more common in June than April. 4) Going into some basics of the meteorology/expectations: - The recently-developed showers/weak thunderstorms in our southeast counties are not of significant concern for a severe threat (they are elevated), but will be watched closely. - As the large-scale Pacific cold front intercepts the well- defined dryline in western KS/NE and large-scale ascent increases ahead of the vigorous closed upper low shifting across central CO, rapid/intense storm development is likely mainly 10 PM-Midnight within or just south of our far western and southwestern CWA (particularly near/west of Hwy 183). - Initial storms could quickly become supercells, and at least briefly maintain some isolation (this would be the peak time of large hail threat). However, especially by around/after 1 AM, storm mode will likely become quite "messy", with clusters or line segments racing north-northeast across the majority of our CWA (but with the most intense activity probably favoring the southern and eastern halves of it). - As things trend "messier" in storm mode, the large hail threat would likely decrease, but as long as storms remain surface- based, a damaging wind and QLCS tornado threat (meaning tornadoes embedded within kinks in the line or along any breaks in a line) would remain a threat, especially given strong low level (0-1km) shear ramping up to 30-40KT. - Latest hi-res models (including HRRR) suggest our severe storm threat should vacate our eastern CWA by the 5-7 AM time frame (again unusually late at night/early in the morning for our area!). - Briefly touching on TUESDAY DAYTIME (after 7 AM): Although the MAIN severe weather threat should clearly be to our east, there will likely be enough residual instability under the heart of the closed upper low as it tracks directly overhead to prompt a few strong to MAYBE marginally-severe storms with mainly a hail threat (up to around 1" size), especially early- mid afternoon. This, however, is not a "sure thing" as we are overall-far more concerned with the upcoming overnight. && .DISCUSSION... Issued at 330 PM CDT Mon Apr 15 2024 Returning moisture and diurnal heating ahead of an upper low has pushed MLCAPE values as high as 3000J/kg in southwestern portions of the area. Latest satellite shows cumulus development stretching from near North Platte down to near Beloit. This cumulus doesn't seem to be developing quickly, and there is still some uncertainty on when this will develop. The HRRR keeps our entire area convection-free until almost midnight, but the NAMnest shows convective development within the next 1-2 hours. Regardless, the expectation is that this first round of thunderstorms (wherever they develop) will be primarily a hail threat with steep midlevel lapse rates and relatively limited low-level shear. Around sunset, increasing low level shear and helicity will lead to increasing tornado threat, and better forcing arriving from the west should allow for additional thunderstorms to develop overhead or just to our southwest late this evening (after 10pm). This activity will then move through the area into the late overnight, with continued threats for damaging hail, wind and tornadoes. The tornado threat will likely be greatest along the southern extent of the cluster/line. Storms push to our east Tuesday morning, but additional showers and thunderstorms are expected to develop as the upper low moves through the area. Instability will be much more limited on Tuesday, so severe weather is unlikely. Winds will turn to the northwest behind the low Tuesday evening into the overnight, and gusts of 40-50 MPH are expected. Another shortwave will bring us another chance for precipitation Wednesday night into Thursday morning (along with a shot of cooler air). This should be primarily rain (and some weak thunderstorms), but a mix of rain/snow is possible Thursday morning as surface temperatures fall into the 30s. A upper low over Manitoba will keep us in a cooler pattern into next weekend, with spotty precipitation chances each day. Subfreezing temperatures appear likely Saturday night. && .AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/... Issued at 1232 AM CDT Tue Apr 16 2024 MVFR conditions are expected this evening and through the day tomorrow. A storm system moving through the region will bring chances for thunderstorms, a few of which could be strong to severe before sunrise. Expect the possibility for some reductions to visibility, gusty winds, and sudden windshifts due to outflow in the vicinity of thunderstorms. Heading into the late morning/early afternoon, there remains a chance for some showers, with possibly an isolated rumble of thunder in the vicinity of the terminals. Winds will transition to the southwest in the late morning/early afternoon, shifting to the west by 23Z. Winds of 15-25kts with gusts as high as 40kts will be possible during this time. Showers/storms clear out tomorrow afternoon/evening, with winds becoming northwesterly. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && UPDATE...Pfannkuch DISCUSSION...Mangels AVIATION...Wekesser
Hazardous weather outlook, Apr 16, 2:43 AM CDT, 2 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 243 AM CDT Tue Apr 16 2024 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 171200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 243 AM CDT Tue Apr 16 2024 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Today and Tonight. Thunderstorms are expected to continue moving north and east across much of the remainder of the area into early Tuesday morning. Some of these storms will likely be severe, capable of producing large hail to at least golf ball size, damaging wind gusts of at least 60 MPH, and even a few tornadoes, with a strong tornado not completely out of the question. A tornado threat could exist not only with any more isolated storms, but perhaps also along any kinks embedded within a line of storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Chances for thunderstorms continue during the day Tuesday and even into Tuesday evening. A few of these storms could be strong to marginally severe, mainly capable of producing hail up to around quarter size, but the primary and more concerning threat for severe storms will focus east of our area altogether. Also Tuesday afternoon into Tuesday night, strong west-northwest winds will gradually overspread the entire area, with gusts of at least 40 to 50 MPH likely, and gusts perhaps to at least 55 MPH possible especially in far western counties such as Dawson, Gosper and Furnas. Wednesday night into early Thursday morning, there is a low chance for weak thunderstorms in parts of the area. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of severe weather and possible thunderstorm-related damage through the overnight hours. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Local storm report, Apr 16, 1:39 AM CDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
139 AM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 AM Tstm Wnd Gst Lexington Airport 40.79N 99.77W
04/16/2024 M59 MPH Dawson NE AWOS
&&Local storm report, Apr 16, 1:50 AM CDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
150 AM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 AM Tstm Wnd Gst 3 ESE Kensington 39.75N 98.99W
04/16/2024 M50 MPH Smith KS Mesonet
&&Local storm report, Apr 16, 2:10 AM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
210 AM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 AM Tornado 13 N Athol 39.95N 98.96W
04/16/2024 Smith KS NWS Employee
Apparent tornado debris signature developed
on KUEX radar at this location and time. The
TDS ended at about 0205 AM CDT in extreme
southern Franklin County.
&&
ThiesLocal storm report, Apr 16, 2:16 AM CDT, 29 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Hastings NE
216 AM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 AM Tornado 11 N Athol 39.92N 98.88W
04/16/2024 Smith KS NWS Employee
Corrects location of previous tornado report
from 13 N Athol. Apparent tornado debris
signature developed on KUEX radar at this
location and time. The TDS ended at about
0205 AM CDT in extreme southern Franklin
County.
&&
ThiesLocal storm report, Apr 16, 2:30 AM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
230 AM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 AM Tstm Wnd Gst 1 SW Eddyville 41.00N 99.64W
04/16/2024 M63 MPH Dawson NE Mesonet
&&Local storm report, Apr 16, 2:33 AM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
233 AM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 AM Tstm Wnd Gst 1 S Campbell 40.28N 98.73W
04/16/2024 M56 MPH Franklin NE Mesonet
&&The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 12:15 AM CDT | Special Weather Statement | GID | Harlan | 30 min |
| Apr 16, 12:24 AM CDT | Severe Thunderstorm Warning | GID | Furnas, Harlan | 28 min |
| Apr 16, 12:30 AM CDT | Special Weather Statement | GID | Furnas | 30 min |
| Apr 16, 12:49 AM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper, Harlan, Phelps | 26 min |
| Apr 16, 1:14 AM CDT | Severe Thunderstorm Warning | GID | Dawson, Gosper, Phelps | 31 min |
| Apr 16, 1:26 AM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan | 49 min |
| Apr 16, 1:44 AM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson | 31 min |
| Apr 16, 1:58 AM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan, Kearney, Phelps | 32 min |
| Apr 16, 2:02 AM CDT | Tornado Warning | GID | Franklin, Webster | 28 min |
| Apr 16, 2:13 AM CDT | Severe Thunderstorm Warning | GID | Adams, Nuckolls, Webster | 32 min |
| Apr 16, 2:19 AM CDT | Tornado Warning | GID | Adams, Franklin, Kearney, Webster | 26 min |
| Apr 16, 2:30 AM CDT | Severe Thunderstorm Warning | GID | Adams, Buffalo, Clay, Franklin, Hall, Hamilton and 5 more | 45 min |
| Apr 16, 2:36 AM CDT | Tornado Warning | GID | Adams, Buffalo, Hall, Kearney | 24 min |
| Apr 16, 2:56 AM CDT | Tornado Warning | GID | Nuckolls | 22 min |
| Apr 16, 3:10 AM CDT | Severe Thunderstorm Warning | GID | Adams, Buffalo, Clay, Fillmore, Hall, Hamilton and 7 more | 35 min |
| Apr 16, 3:39 AM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore, Greeley, Hall, Hamilton, Howard and 6 more | 36 min |
| Apr 16, 4:15 AM CDT | Severe Thunderstorm Warning | GID | Fillmore, Greeley, Hamilton, Merrick, Nance, Polk and 2 more | 30 min |
| Apr 16, 5:02 AM CDT | Special Weather Statement | GID | Nuckolls | 28 min |
| Apr 16, 5:30 AM CDT | Special Weather Statement | GID | Clay, Nuckolls | 30 min |
| Apr 16, 6:00 AM CDT | Special Weather Statement | GID | Clay, Fillmore, Hamilton | 45 min |
| Apr 16, 6:44 AM CDT | Special Weather Statement | GID | Fillmore, Thayer, York | 46 min |
| Apr 16, 7:07 AM CDT | Severe Thunderstorm Warning | GID | Fillmore, Polk, York | 38 min |
| Apr 16, 7:33 AM CDT | Severe Thunderstorm Warning | GID | Fillmore, Polk, York | 38 min |
| Apr 16, 7:48 AM CDT | Severe Thunderstorm Warning | GID | Polk | 27 min |
| Apr 16, 10:29 AM CDT | Special Weather Statement | GID | Franklin, Kearney | 46 min |
| Apr 16, 10:59 AM CDT | Special Weather Statement | GID | Franklin, Webster | 46 min |
| Apr 16, 11:40 AM CDT | Special Weather Statement | GID | Adams, Clay, Hall, Hamilton, Nuckolls, Webster | 50 min |
Nearby
Tornado Warnings in Nebraska, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.